Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


fatigue, infections and viral load
Dec 6, 2001

I'll do my best to be brief, but first, let me say that like so many others here,I appreciate the time you donate to help so many. I love reading your responses. Poz 3 years. vl at diagnosis 12/22/98 was 29,000. An earlier test in October was negative, so I caught this very early. Cocktailing for 1+ year (remember hit it hard, hit it early?) made vl undectable, then I quit the drugs 4/3/00 due to side effects. VL immediately *spiked* to 16,000, then dropped as low as 651 again in February 01, when I got shingles, came back up a bit and remained approx 5,000 thru 9/4/01. I can live with that. Unfortunately, my latest labs show another VL spike to 39,000 (highest ever) on 11/30/01. For the past several months I have also been experiencing more and more fatigue, until it got so bad I couldn't work adn I finally went on STD in early October. The diagnosis is sinus infection and depression. 9/11 was also a very significant event for me and I think that's added to my depression. I've been on 5 courses of 4 different antibiotics, including amoxicillin, which I had a skin rash reaction to; zyrythromycin (sp?) or ZPac; and now levaquin. I've forgotten the fourth one now. I'm also taking serzone for the depression, counseling 1x week and being treated with AquaTab, Flonase and sinus douches for the sinus infection. Have taken two courses of prednisolone packs---hate them and will not take again. No anti-retrovirals, tho. I am still listless and fatigued, unmotivated and have no energy, though I'm not as sleepy as I was before we started treating the sinus infection. My head continues to hurt and I'm dizzier than usual ;-). Can the sudden increase in viral load be related to the sinus infection? The fatigue? Is the sinus infection sufficient suspect to explain the fatigue? Or vice versa? My doc says VL doesn't matter so much, as long as my cd4 continues to be so good. I understand that and tend to agreee, but this latest vl really *goes thru the roof* on my chart and it's difficult not to be distressed by it. CD4 is currently 520, has ranged from as high as 950 on cocktail to as low as 390 on 7/6/01. It bounces up and down somewhat, but has been trending downward slowly. I don't want to go back on the cocktails before I have to. I'm grateful to have had 20 months so far. But if I'm gonna feel like caca, I'd as soon it be side effects as this wicked sinus infection! I also need to either be back to work before the end of the year or lose my job and benefits. The only other option is long term disability, and I've been told that will be hard to get with a cd4 of 500+. Finally (did i say brief?), why won't my doc order rbc, wbc, hemoglobin, etc. more often? Those are only checked maybe half as often as vl and cd4. My hemoglobin tends to run 13.3 to 15 and rbc 3.5 to 4.3. While these are on the low end, doc just says I'm too *pink* to be anemic. Oh... I am also on Androgel, my favorite drug--I like its side effects--other than some skin irritation. :)

Response from Dr. Frascino

OK, since this is a long-winded and complex question, I'll try to be brief and simple. That way, everything will balance out! Thanks for the compliment and for taking time to write such a detailed history.

To answer your direct questions:

1. Can a sinus infection cause an increase in viral load? Absolutely! Almost any infection can. Bouts of sinusitis are well known to induce this phenomenon, particularly if you are not on potent anti-HIV drugs at the time. 2. Can an increase in viral load cause fatigue? That's a more difficult question to answer with certainty. In general, viral load is not directly correlated with degree of fatigue. Having said that, I certainly have friends who say they can feel when their viral load spikes significantly, and many of them complain of fatigue. Whether this is a direct cause and effect relationship (probably not) or an association or completely unrelated has yet to be fully determined. 3. Can a sinus infection cause fatigue? Absolutely. Again, almost all infections cause some degree of fatigue. Is it the only cause of your fatigue? Probably not. Fatigue in the setting of HIV disease is often multifactorial. In you case certainly, depression may also be playing a role. 4. Can fatigue cause a sinus infection. No. 5. Is your recent viral load of 39,000 of great concern? Well, I tend to agree with your doctor here. The CD4 count is a much better marker of immune integrity. The viral load spike could certainly be transient and related to your intercurrent sinus infection. The fact that your CD4 count is slowly trending downward is to be expected off antivirals. 6. When to restart "cocktailing?" Hit Early, Hit Hard has been replaced with Hit Wisely. Most guidelines suggest waiting until CD4 counts are consistently in the range of 250-300. 7. As far as your "feeling like caca," it's not a question of drug side effects versus feeling poorly due to the sinus infection. In fact, you could have both simultaneously. Sinus headaches and medication-induced "caca" feelings! 8. Why won't your doctor check your hemoglobin more often? That one I can't answer. The normal range of hemoglobin is 14-18 g/dL for men and 12-16 g/dL for women. So if you are a man and have had readings of 13.3, then you are borderline anemic and should be monitored more closely. Being "pink" may be fashionable and all, but really it's best to avoid looking like Casper the Friendly Ghost by treating mild to moderate anemia (rather than waiting until it's severe), especially if you are having symptoms of fatigue! Keep pushing your doctor; it's not an expensive test.

As for long-term disability, yes it is more difficult to qualify for this than for short-term disability; however, it is not solely predicated on CD4 counts. It's based on whether you can adequately perform your job. Your symptoms, including sinusitis so severe that you have taken 2 course of steroids and 4 courses of antibiotics, HIV-related depression on Serzone, fatigue, dizziness, etc., may indeed qualify you for long-term disability. Consultation with an HIV-knowledgeable disability lawyer may be very helpful.

Speaking of specialists, have you seen an ENT specialist about your sinusitis? After four courses of antibiotics, 2 courses of prednisolone, sinus douches, nasal steroids (Flonase), things still don't appear to be resolving? Have you had a CT of the sinus area? Sinusitis is the most common infection in those of us living with the virus. Make sure you are getting the proper care to clear this up.

As for the AndroGel, yes isn't it nice that some side effects are actually enjoyable!

Well, so much for my "brief" reply. What can I say? I'm Italian!

Happy Holidays.

Dr. Bob


Previous
Dr. Bob, PLEASE HELP!
Next
desperate fellow italian

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement